Thunderstorm Wind, Benton
- When
- May 13, 7:45 AM CST
- Where
- Benton County, 2 mi NE of Bella Vista
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.450, -94.205
Strong thunderstorm wind blew down several trees.
Thunderstorms moved into northwestern Arkansas during the morning of the 13th, as a strong upper level disturbance translated into the Southern Plains. The strongest storm produced damaging wind gusts in Benton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms moved into northwestern Arkansas during the morning of the 13th, as a strong upper level disturbance translated into the Southern Plains. The strongest storm produced damaging wind gusts in Benton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 5:10 AM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 610 AM CDT Mon May 13 2024 ...New AVIATION... .SHORT TERM... (Today) Issued at 329 AM CDT Mon May 13 2024 Shower and thunderstorm activity is ongoing this morning as an upper level wave was observed sliding east across the C Plains. Expect showers and storms to persist as synoptic-scale ascent remains overhead with gradually increasing instability across the CWA through the morning hours. Storms have been strong to severe at times across C OK and would expect at least a limited threat of marginally severe hail/ strong wind to continue as storms progress into E OK this morning. The upper level wave will continue its slow eastward progression today with reinvigorated shower/ storm potential as a weak sfc low and associated front sweeps through this afternoon. Questions remain regarding the impact of morning convection and how well the atmosphere recovers this afternoon, but at least a marginal threat of severe weather may evolve... primarily across portions of SE OK and NW AR as the front moves through. With 35-45 kts effective shear and 700-500mb lapse rates on the order of 6.5 to 7 C/km forecast in this area, any stronger storms may produce some large hail/ strong winds. While the tornado threat is non-zero, poor low-level shear/ SRH values should tend to keep the tornado threat very low. Higher severe probs are located southeast of the FA. Locally heavy rainfall will also be a concern, especially for any training clusters this morning... though this threat will be decreasing with time. Precip coverage should wane by this evening with loss of instability. Though there should be more sunshine today, temps will likely be similar or slightly cooler than yesterday... generally in the mid to upper 70s. Outside of any thunderstorm-induced gusts, max winds should remain in the 10-20 mph range. && .LONG TERM... (Tonight through Sunday) Issued at 329 AM CDT Mon May 13 2024 With the trough axis passing overhead tonight, any lingering showers and storms this evening should tend to become increasingly sparse... with only low chances of precip overnight for far NE OK/ NW AR zones. It is not out of question to see some showers/ isolated thunder pop up Tuesday afternoon across NW AR as moisture wraps around the departing system, so have maintained low PoPs here. Although, QPF from this activity should remain quite light. Expecting a break from precip chances Tuesday night into Wednesday as drier air is pulled into the region. This will be short-lived, however, as another string of upper disturbances impact the region Wednesday night through Friday, bringing several more rounds of precip. While this pattern doesn't look overly favorable for severe weather, it does not take much this time of year... and at least a limited severe threat may accompany storms during the late Wednesday- Thursday period. Similar to yesterday and today, it appears heavy rain potential will increase as PWATs climb to near 1.5" during this time. WPC has included the region in a slight risk for excessive rainfall with this activity as a result. A cold front is projected to push into the region to finish the work week which should bring another break in precip as the upper level wave finally shifts east. Guidance really begins to diverge for the weekend forecast, with some solutions suggesting a period of ridging and dry weather... while others bring another upper low into the FA providing another shot at showers and storms. Given these discrepancies & uncertainty, have opted to leave NBM PoPs as they are... which provides slight chance to chance for much of the area Saturday & Sunday. The pattern appears to remain active as we head into next week. Highs will be a smidge cooler on Tuesday across far NE OK/ NW AR under the influence of the upper low (Lower to mid 70s). Otherwise, max temps will generally land in the upper 70s/ lower 80s through the week, becoming noticeably warmer by the weekend in the 80s/ nearing 90 (especially if the aforementioned period of ridging verifies). Expect lows in the 50s & 60s through the forecast period and winds should remain tame and generally under 20 mph. && .AVIATION... (12Z TAFS) Issued at 607 AM CDT Mon May 13 2024 Of immediate concern is the link of thunderstorms about to reach the NE OK terminals and expected to reach the remaining ones through the morning hours. Expect IFR conditions as the thunderstorms pass, with improvement to MVFR afterward. Additional thunderstorms remain expected this afternoon, with the W AR sites and MLC most likely to have on-station impacts. Will carry PROB30's for such at those 5 sites, with a VCTS mention in NE OK. VFR conditions should prevail for much of the overnight at the E OK sites, with MVFR conditions redeveloping late in the period in W AR. && .PRELIMINARY POINT TEMPS/POPS... TUL 77 58 79 56 / 70 30 10 0 FSM 79 60 79 57 / 90 30 20 0 MLC 78 58 80 57 / 60 20 10 0 BVO 77 55 79 52 / 70 30 10 0 FYV 77 56 75 53 / 80 40 40 0 BYV 77 57 72 54 / 70 40 50 0 MKO 76 58 76 55 / 90 30 10 0 MIO 74 57 74 53 / 100 30 40 0 F10 77 57 78 55 / 60 20 10 0 HHW 78 59 80 57 / 50 20 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...43 LONG TERM....43 AVIATION...22
Hazardous Weather Outlook
National Weather Service Tulsa OK
443 AM CDT Mon May 13 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-140945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
443 AM CDT Mon May 13 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers and storms are ongoing this morning across northeastern
Oklahoma. Scattered storms are expected to expand and impact
southeast Oklahoma and northwest Arkansas later this morning and
through the afternoon. Some storms may be strong to severe with
the primary hazards being large hail and damaging winds. Showers
and thunderstorms will decrease this evening as instability wanes.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH SUNDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Rain and thunderstorm chances increase again across far northeast
Oklahoma and northwest Arkansas Tuesday afternoon. No severe
weather is expected. After a lull in precipitation Tuesday night
into Wednesday, thunderstorm chances increase again for the second
half of this week with limited severe potential as another series
of disturbances impact the region. Moderate to heavy rainfall is
possible with each round of storms and may lead to rises on rivers
and streams or areas of flash flooding.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
430 AM CDT Mon May 13 2024
OKZ059-064-131015-
Pawnee OK-Creek OK-
430 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CREEK AND
SOUTHWESTERN PAWNEE COUNTIES THROUGH 515 AM CDT...
At 429 AM CDT, Doppler radar indicated a strong thunderstorm over
Stillwater, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Cleveland... Oilton...
Jennings... Hallett...
Terlton... Maramec...
Silver City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3636 9654 3634 9657 3632 9657 3630 9656
3630 9652 3633 9649 3633 9646 3632 9644
3608 9642 3607 9662 3616 9662 3616 9682
3624 9682 3625 9692 3630 9692
TIME...MOT...LOC 0929Z 266DEG 33KT 3615 9705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
503 AM CDT Mon May 13 2024
OKZ064-065-131030-
Okfuskee OK-Creek OK-
503 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CREEK AND
NORTHWESTERN OKFUSKEE COUNTIES THROUGH 530 AM CDT...
At 502 AM CDT, Doppler radar indicated a strong thunderstorm over
Sparks, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bristow... Depew...
Welty... Milfay...
Mason...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3577 9662 3584 9636 3555 9633 3553 9662
TIME...MOT...LOC 1002Z 258DEG 36KT 3560 9684
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
516 AM CDT Mon May 13 2024
OKZ054-059-060-064-131100-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
516 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...
NORTHWESTERN CREEK...SOUTHEASTERN PAWNEE AND NORTHWESTERN TULSA
COUNTIES THROUGH 600 AM CDT...
At 515 AM CDT, Doppler radar indicated a strong thunderstorm over
Hallett, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Sand Springs...
Pawnee... Skiatook...
Hominy... Cleveland...
Mannford... Sperry...
Oilton... Jennings...
Avant... Westport...
Osage... Hallett...
Blackburn... Terlton...
Maramec... Keystone State Park...
Walnut Creek State Park... Turley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 9607 3633 9596 3615 9600 3607 9662
3616 9662 3616 9678 3632 9682
TIME...MOT...LOC 1015Z 258DEG 27KT 3621 9659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
550 AM CDT Mon May 13 2024
OKZ054-059-060-064-131115-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
550 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...
NORTHEASTERN CREEK...SOUTHEASTERN PAWNEE AND CENTRAL TULSA COUNTIES
THROUGH 615 AM CDT...
At 550 AM CDT, Doppler radar indicated a strong thunderstorm over
Keystone State Park, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Sand Springs...
Skiatook... Mannford...
Sperry... Keystone State Park...
Turley... Tulsa International Airport...
Gray...
This includes Interstate 44 between mile markers 215 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3601 9634 3618 9640 3635 9591 3609 9582
TIME...MOT...LOC 1050Z 253DEG 31KT 3613 9628
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
614 AM CDT Mon May 13 2024
OKZ054-060-061-067-131145-
Tulsa OK-Osage OK-Rogers OK-Wagoner OK-
614 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHWESTERN WAGONER AND EAST CENTRAL TULSA
COUNTIES THROUGH 645 AM CDT...
At 614 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Sand Springs, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Owasso...
Catoosa... Verdigris...
Turley... Tulsa International Airport...
Gray...
This includes Interstate 44 between mile markers 217 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 9563 3604 9603 3607 9603 3608 9612
3624 9615 3632 9569
TIME...MOT...LOC 1114Z 260DEG 28KT 3614 9606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
646 AM CDT Mon May 13 2024
OKZ057-060>063-067-068-131215-
Tulsa OK-Craig OK-Cherokee OK-Rogers OK-Delaware OK-Mayes OK-
Wagoner OK-
646 AM CDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CRAIG...ROGERS...
SOUTHWESTERN DELAWARE...MAYES...NORTHERN WAGONER...NORTHWESTERN
CHEROKEE AND EAST CENTRAL TULSA COUNTIES THROUGH 715 AM CDT...
At 646 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles east of Talala to near Oneta. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Claremore... Pryor...
Owasso... Pryor Creek...
Catoosa... Verdigris...
Chouteau... Chelsea...
Inola... Locust Grove...
Salina... Oologah...
Langley... Adair...
Ketchum... Spavinaw...
Foyil... Disney...
This includes Interstate 44 between mile markers 233 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 9494 3608 9495 3602 9583 3652 9578
TIME...MOT...LOC 1146Z 264DEG 39KT 3652 9560 3603 9573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MejiaThe Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 13:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182189.